Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2018, 6:56 PM MDT for Bear Lake County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 1, 2018, 7:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bear Lake County, ID
The radar
The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3503 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WUUS55 KPIH 020056
SVRPIH
IDC007-020145-
/O.NEW.KPIH.SV.W.0055.180802T0056Z-180802T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
656 PM MDT WED AUG 1 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southern Bear Lake County in southeastern Idaho...
* Until 745 PM MDT
* At 656 PM MDT, a severe thunderstorm was located near Montpelier,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Border Summit, Fish Haven, Liberty and
Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Bear Lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
4224 11105 4205 11105
TIME...MOT...LOC 0056Z 306DEG 28KT 4229 11141
HAIL...<.75IN
WIND...60MPH
$$
Valle2 follow-up statements
354
WWUS55 KPIH 020115
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
715 PM MDT WED AUG 1 2018
IDC007-020145-
/O.CON.KPIH.SV.W.0055.000000T0000Z-180802T0145Z/
Bear Lake ID-
715 PM MDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN BEAR LAKE COUNTY...
At 714 PM MDT, a severe thunderstorm was located near Dingle or 8
miles south of Montpelier, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 710 PM a storm spotter reported
40 to 50 mph winds in Montpelier.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Border Summit, Fish Haven, Liberty and
Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Bear Lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
4224 11105 4205 11105
TIME...MOT...LOC 0114Z 306DEG 28KT 4220 11125
HAIL...<.75IN
WIND...60MPH
$$
Valle216
WWUS55 KPIH 020140
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
740 PM MDT WED AUG 1 2018
IDC007-020149-
/O.EXP.KPIH.SV.W.0055.000000T0000Z-180802T0145Z/
Bear Lake ID-
740 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEAR LAKE COUNTY WILL
EXPIRE AT 745 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
4224 11105 4205 11105
TIME...MOT...LOC 0139Z 306DEG 28KT 4210 11106
$$
ValleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:36 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 2:36 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 236 PM MDT Wed Aug 1 2018 .DISCUSSION...Today Through Next Wednesday. We continue to monitor multiple weather hazards today. CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until 9 PM this eve for large portions of the forecast area due to expected scattered t-storms. Frequent lightning and strong t-storm winds in excess of 50 MPH will be the greatest fire-weather related hazards. In addition, while the strongest cells may produce heavy downpours, continued dry air at the surface will evaporate some of the rain as it falls and will likely keep precip amounts light at most locations. See the FIRE WEATHER section below for more details. STRONG THUNDERSTORMS: T-storms are just starting to develop across the Central Mntns and along the MT border. We once again used the HREF ensemble CAMs as a general guide for t-storm coverage and placement today, but these models had decent support from the NAM12, RAP, and HRRR as well. We increased PoPs yet again in two favored corridors for convection: the Central Mntns and and northeast CWA north of a line from Ketchum, to Arco, to Rexburg, to Driggs, and across the Southern Highlands and Bear Lake region, where at least scattered t-storm coverage is expected. Isolated t-storms will still be possible in between these two zones. NAM forecast soundings this afternoon continue to display inverted-V soundings featuring dry air in the low-levels, LCLs at or just above the melting layer, and DCAPE values of 1,000 to 1,500 J/kg, indicating the potential for strong downdraft/outflow winds potentially in excess of 50 MPH with the stronger cells. Instability is somewhat skinny up in the hail growth zone, and overall shear and MUCAPE values do not favor very large hail, but with PWATs increasing to 0.75 to 0.95 inches, could see a few heavy downpours and at least some small hail with the most robust updrafts. Frequent lightning is expected as well. MORE HEAT: Projected temperatures once again bring us very close to Heat Advisory criteria this afternoon across the Lower Snake Plain, eastern Magic Valley, and Southern Highlands, with rather marginal relief tonight as lows may only drop into the upper 60s in some areas. However, real estate reaching advisory criteria encompass less than half of any given forecast zone, and any clouds and showers/t-storms this afternoon will bring localized relief from the hot temperatures. Thus, we will not be issuing an advisory this afternoon. Those who are working or recreating outdoors or are otherwise sensitive to the heat will want to take precautions, however, including frequent breaks in the shade or air conditioning and continuous hydration. High temps Thurs will likely come in a few degrees cooler than today. Another round of showers/t-storms are expected Thurs afternoon and eve from Mackay, Blackfoot, American Falls, and Oakley eastward. Breezy conditions are also expected during the afternoon across the entire region. Friday will be drier but again breezy. The combination of stronger winds and areas of low RH values may bring portions of the region very close to critical fire weather conditions again Thurs-Sat. Dry weather is currently on tap for the weekend and next week for SE Idaho as we transition back into a ridge of high pressure across the western US. - KSmith/TW && .AVIATION... Upper level high pressure ridge is moving east allowing moisture to move into our area. Best chance of vicinity thunderstorms is at KSUN, KIDA and KDIJ. Late afternoon development is possible at KBYI and KPIH, but with lower confidence. Expect a Trace to around 0.05 inches of rain, but CIG/VIS probably remain VFR. Breezy winds develop on Thursday, affecting all TAF sites in the afternoon. Winds will be a little stronger on Friday. - TW && .FIRE WEATHER... Upper level high pressure ridge is moving east allowing moisture to move into our area. Thunderstorms will likely produce a Trace to 0.08 inch rain fall amounts for most areas, but still less than a wetting rain. Red Flag Warning remains in effect until 9 pm MDT for the Salmon-Challis NF, the Snake Plain, and the Southern Sawtooth NF and Caribou NF areas. Thunderstorms remain a threat for the Caribou-Targhee NF Thursday afternoon just before the front comes through. Dry air will increase behind the front and late afternoon winds will begin to increase. Zones 476 and 422 look like they will reach critical RH/Wind values at lower elevations of 7000 and 6500 feet respectively. With warnings already out, decided to hold off on additional statements at this time. Strongest winds and lowest RH develops Fri, all of the Central Mountains, Snake Plain, Southern Sawtooth look critical. Parts of 413 below 5500 feet probably will as well. - TW/RS && .CLIMATE... A historic, long-duration heat wave continues today across SE Idaho. Pocatello Airport (KPIH) continues to add to it's all-time record for longest streak of high temperatures at or above 90 that started back on July 4th, now sitting at 29 consecutive days as of today. Pocatello also ended the month of July in 10th Place for highest mean average temperature at 73.5 degrees. Burley Airport (KBYI) is sitting at 21 consecutive days at or above 90 as of today, now tied for 3rd Place for longest streak since records began there in 1948. Challis Airport (KLLJ) has also broken it's all-time record for longest streak at or above 90 since records began there all the way back in 1895, reaching 27 consecutive days as of Tuesday 07/31/18. July 2018 was also the hottest July ever on record at Challis for mean average temperature. This heat wave has been historic in it's persistence and duration, but not necessarily for extreme values. Only a few days have approached 100 degrees, and only 4 record high temps were tied or set this month at our 6 climate sites. These streaks may be in jeopardy at Challis today due to clouds, smoke, and a chance of t-storms holding high temperatures in check, and by Fri or Sat at Pocatello and Burley as slightly cooler air works into the region behind a trough/weak front. Stay tuned. - KSmith/TW && .AIR STAGNATION... Degraded air quality is expected to continue across SE Idaho for at least the next several days due to numerous wildfires burning across the Pacific Northwest. The Idaho Department of Environmental Quality (ID DEQ) currently rates air quality "Moderate" or Yellow across the entire region, meaning that air quality is acceptable, however, for some pollutants there may be a moderate health concern for a very small number of people who are unusually sensitive to air pollution. Localized periods of "Unhealthy for Sensitive Groups" or Orange have also been observed, particularly in the Central Mntns. In general, the greatest smoke pooling will occur at night in valleys/lower elevations, and this is when the greatest impacts may be noticed. Have maintained areas of smoke in the weather grids for the entire CWA through Fri morning. Some relief is possible thereafter as a weak cold front ushers in stronger afternoon/eve winds across the region, but transport of smoke from wildfires in CA, NV, and OR may continue. - KSmith/TW && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427- 475-476. &&
In the hours before
Local storm report, Aug 1, 5:57 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
557 PM MDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 11 W OSGOOD 43.55N 112.33W
08/01/2018 M47 MPH BONNEVILLE ID MESONET
MESONET STATION ARLKET.
&&
KSMITHSpecial weather statement, Aug 1, 5:58 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Pocatello ID 558 PM MDT WED AUG 1 2018 IDZ053-064>066-020045- Centennial Mountains/Island Park ID-Big Hole Mountains ID- Upper Snake River Plain ID-Teton Valley ID- 558 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR TETON...SOUTHEASTERN FREMONT AND NORTHEASTERN MADISON COUNTIES UNTIL 645 PM MDT... At 558 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Drummond to 8 miles southeast of Teton. Movement was east at 20 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Driggs, Ashton, Marysville, Felt, Tetonia, Drummond, Warm River, Tetonia Research Station, Green Canyon Hot Springs and Newdale. LAT...LON 4377 11168 4418 11140 4412 11105 4363 11105 TIME...MOT...LOC 2358Z 276DEG 19KT 4409 11123 4378 11159 Valle
Local storm report, Aug 1, 6:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST 1 NW IDAHO FALLS 43.50N 112.06W
08/01/2018 M55 MPH BONNEVILLE ID MESONET
MESONET STATION ITD15, 1 NW IDAHO FALLS.
&&
JKEYESLocal storm report, Aug 1, 6:12 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
612 PM MDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 NW IDAHO FALLS 43.50N 112.06W
08/01/2018 M55 MPH BONNEVILLE ID MESONET
MESONET STATION ITD15, 1 NW IDAHO FALLS.
&&
JKEYESSpecial weather statement, Aug 1, 6:38 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Pocatello ID 638 PM MDT WED AUG 1 2018 IDZ060-061-063-020130- Bear Lake Valley ID-Bear River Range ID-Caribou Range ID- 638 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAR LAKE COUNTY UNTIL 730 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Montpelier, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington, Bern, Ovid, Fish Haven, Liberty, Pegram, Geneva Summit, Bennington and Border Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bear Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4247 11151 4241 11111 4200 11111 4200 11149 TIME...MOT...LOC 0038Z 290DEG 18KT 4236 11146 Valle
Special weather statement, Aug 1, 6:41 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pocatello ID 641 PM MDT WED AUG 1 2018 IDZ054-055-058-020130- Eastern Magic Valley ID-Marsh and Arbon Highlands ID- Lower Snake River Plain ID- 641 PM MDT WED AUG 1 2018 ...GUSTY OUTFLOW WINDS AFFECTING AMERICAN FALLS RESERVOIR... At 640 PM MDT, Doppler radar was tracking outflow winds moving toward American Falls Reservoir, moving south at 15 mph. Winds in excess of 30 mph will be possible. Locations impacted include... American Falls, American Falls Reservoir, Aberdeen, Fort Hall Bannock Creek Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near AMERICAN FALLS RESERVOIR, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4307 11281 4308 11257 4279 11258 4279 11297 TIME...MOT...LOC 0040Z 010DEG 12KT 4302 11270 JKEYES
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:06 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson | 39 min |
| Aug 1, 6:38 PM MDT | Special Weather Statement | PIH | Bear Lake | 52 min |
| Aug 1, 6:41 PM MDT | Special Weather Statement | PIH | Power | 49 min |
| Aug 1, 7:23 PM MDT | Special Weather Statement | PIH | Teton | 52 min |
| Aug 1, 8:48 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake | 42 min |
| Aug 1, 9:19 PM MDT | Red Flag Warning | PIH | Blaine, Boise, Butte, Custer, Idaho, Lemhi and 1 more | 24 hr |
| Aug 2, 4:09 PM MDT | Special Weather Statement | PIH | Caribou | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.